Phase I trial of lenalidomide and CCI-779 in patients with relapsed multiple myeloma: Evidence for lenalidomide-CCI-779 interaction via P-glycoprotein

Craig C. Hofmeister, Xiaoxia Yang, Flavia Pichiorri, Ping Chen, Darlene M. Rozewski, Amy J. Johnson, Seungsoo Lee, Zhongfa Liu, Celia L. Garr, Erinn M. Hade, Jia Ji, Larry J. Schaaf, Don M. Benson, Eric H. Kraut, William J. Hicks, Kenneth K. Chan, Ching Shih Chen, Sherif S. Farag, Michael R. Grever, John C. ByrdMitch A. Phelps

Research output: Contribution to journalArticle

65 Scopus citations

Abstract

Purpose: Multiple myeloma (MM) is an incurable plasma-cell neoplasm for which most treatments involve a therapeutic agent combined with dexamethasone. The preclinical combination of lenalidomide with the mTOR inhibitor CCI-779 has displayed synergy in vitro and represents a novel combination in MM. Patients and Methods: A phase I clinical trial was initiated for patients with relapsed myeloma with administration of oral lenalidomide on days 1 to 21 and CCI-779 intravenously once per week during a 28-day cycle. Pharmacokinetic data for both agents were obtained, and in vitro transport and uptake studies were conducted to evaluate potential drug-drug interactions. Results: Twenty-one patients were treated with 15 to 25 mg lenalidomide and 15 to 20 mg CCI-779. The maximum-tolerated dose (MTD) was determined to be 25 mg lenalidomide with 15 mg CCI-779. Pharmacokinetic analysis indicated increased doses of CCI-779 resulted in statistically significant changes in clearance, maximum concentrations, and areas under the concentration-time curves, with constant doses of lenalidomide. Similar and significant changes for CCI-779 pharmacokinetics were also observed with increased lenalidomide doses. Detailed mechanistic interrogation of this pharmacokinetic interaction demonstrated that lenalidomide was an ABCB1 (P-glycoprotein [P-gp]) substrate. Conclusion: The MTD of this combination regimen was 25 mg lenalidomide with 15 mg CCI-779, with toxicities of fatigue, neutropenia, and electrolyte wasting. Pharmacokinetic and clinical interactions between lenalidomide and CCI-779 seemed to occur, with in vitro data indicating lenalidomide was an ABCB1 (P-gp) substrate. To our knowledge, this is the first report of a clinically significant P-gp-based drug-drug interaction with lenalidomide.

Original languageEnglish (US)
Pages (from-to)3427-3434
Number of pages8
JournalJournal of Clinical Oncology
Volume29
Issue number25
DOIs
StatePublished - Sep 1 2011

ASJC Scopus subject areas

  • Oncology
  • Cancer Research

Fingerprint Dive into the research topics of 'Phase I trial of lenalidomide and CCI-779 in patients with relapsed multiple myeloma: Evidence for lenalidomide-CCI-779 interaction via P-glycoprotein'. Together they form a unique fingerprint.

  • Cite this

    Hofmeister, C. C., Yang, X., Pichiorri, F., Chen, P., Rozewski, D. M., Johnson, A. J., Lee, S., Liu, Z., Garr, C. L., Hade, E. M., Ji, J., Schaaf, L. J., Benson, D. M., Kraut, E. H., Hicks, W. J., Chan, K. K., Chen, C. S., Farag, S. S., Grever, M. R., ... Phelps, M. A. (2011). Phase I trial of lenalidomide and CCI-779 in patients with relapsed multiple myeloma: Evidence for lenalidomide-CCI-779 interaction via P-glycoprotein. Journal of Clinical Oncology, 29(25), 3427-3434. https://doi.org/10.1200/JCO.2010.32.4962